Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 272, NWS North Platte, NE

July 17, 2009Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2009, 11:57 AM CDT for Hayes County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 11:57 AM CDT (16:57 UTC)
Expired
Jul 17, 2009, 12:30 PM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Hayes County, NE

The radar

The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 12:05 PM CDTHAIL 1.758 Sw Hayes Center, NEHAIL AS LARGE AS GOLF BALLS COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 11:40 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 171657
SVRLBF
NEC085-171730-
/O.NEW.KLBF.SV.W.0272.090717T1657Z-090717T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 AM CDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAYES COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF HAYES CENTER...

* UNTIL 1230 PM CDT

* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR HAYES CENTER...AND
  MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALISADE BY 1210 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY
AFTERNOON FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.

&&

LAT...LON 4034 10123 4055 10119 4058 10096 4034 10082
      4034 10083
TIME...MOT...LOC 1657Z 349DEG 30KT 4047 10105

$$

TAYLOR
2 follow-up statements
000 
WWUS53 KLBF 171711 RRA
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1211 PM CDT FRI JUL 17 2009

NEC085-171730-
/O.CON.KLBF.SV.W.0272.000000T0000Z-090717T1730Z/
HAYES NE-
1211 PM CDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHERN HAYES COUNTY...

AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR HIGHWAY 25
MILE MARKER 30...OR 11 MILES SOUTH OF HAYES CENTER...MOVING SOUTH AT
35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY
AFTERNOON FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.

&&

LAT...LON 4034 10123 4055 10119 4058 10096 4034 10082
      4034 10083
TIME...MOT...LOC 1711Z 349DEG 30KT 4036 10102

$$

TAYLOR
000 
WWUS53 KLBF 171726
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1226 PM CDT FRI JUL 17 2009

NEC085-171737-
/O.EXP.KLBF.SV.W.0272.000000T0000Z-090717T1730Z/
HAYES NE-
1226 PM CDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAYES COUNTY WILL
EXPIRE AT 1230 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY
AFTERNOON FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.

LAT...LON 4034 10123 4055 10119 4058 10096 4034 10082
      4034 10083
TIME...MOT...LOC 1727Z 349DEG 30KT 4023 10099

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:43 AM CDT, 14 minutes earlier.

Area forecast discussion, Jul 17, 11:43 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1143 AM CDT FRI JUL 17 2009

.UPDATE...
UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH.

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT FRI JUL 17 2009/

DISCUSSION...
RIDGE HAS BEGUN TO AMPLIFY OVER THE WESTERN CONUS...WHILE TROF
DIGS TO THE EAST. SURFACE HIGH OVER THE NORTHERN PLAINS...WHILE A
WEAK STALLING BOUNDARY DRAPED OVER SOUTHWEST NEBRASKA...INTO
CENTRAL KANSAS. THUNDERSTORMS HAVE BLOSSOMED AGAIN OVER THE
WEST CENTRAL AND SOUTHWEST NEBRASKA THIS MORNING.

TODAY...BOUNDARY EXPECTED TO REMAIN NEARLY STATIONARY...AND COOLER
AIR ALOFT TO KEEP STEEP LAPSE RATES ALONG THE BOUNDARY. MODELS IN
AGREEMENT OF CONVECTION CONTINUING THROUGH DAY AS AN UNSTABLE
ATMOSPHERE WILL CONTINUE...HOWEVER EXPECT IT TO BE ISOLD TO SCT IN
COVERAGE. THIS WILL MAKE TEMPERATURES DIFFICULT AS WE GO UP AND
DOWN GOING IN AND OUT OF CLOUDS. HAVE GONE IN THE MIDDLE OF
GUIDANCE...AROUND 80.

TONIGHT TO SEE LITTLE CHANGE WITH SOUTHWEST NEBRASKA THE MAIN
FOCUS FOR THUNDERSTORM POTENTIAL AS BOUNDARY REMAINS. SURFACE HIGH
WILL DRIFT SOUTH OVERNIGHT AND WILL TRY AND PUSH BOUNDARY INTO
WESTERN KS. THIS IS EXPECTED TO PUSH CONVECTION SOUTH OF THE
FORECAST AREA FOR SATURDAY. THEN WITH PEAK HEAT FAR SOUTHWEST
NEBRASKA COULD SEE SOME ISOLATED STORMS LATE IN THE DAY...ALTHOUGH
CONFIDENCE IS LOW ON ANYTHING MAKING IT THIS FAR EAST.

BY SUNDAY THE RIDGE WILL EXPAND A LITTLE TO THE EAST...AND BRING
HIGHS CLOSER TO 90 DEGREES INTO THE FIRST PART OF THE WEEK. ACTIVE
NW FLOW PATTERN TO CONTINUE WITH A COUPLE OF WAVES TO MOVE SE
ACROSS THE AREA. WITH EACH PASSING WAVE SHOWERS CAN BE EXPECTED.
TIMING WILL BECOME MORE DEFINITE AS WE APPROACH THE FIRST OF THE
WEEK.

AVIATION...
SCATTERED TSTMS ONGOING FROM SERN PNHDL ACROSS WCTRL AND SWRN NEBR
ATTM. ACTIVITY FAVORED TO PERSIST TODAY. SO FAR...TSTMS HAVE MOVE TO
WITHIN VCNTY OF KLBF BUT HAVE NOT YET IMPACTED AIRPORT DIRECTLY.
FEEL THAT OVER THE NEXT SEVERAL HOURS A FEW STORMS WILL PASS KLBF.
CIGS AND VSBY SHOULD REMAIN VFR...ALTHOUGH BRIEF MVFR FROM TSTMS
PSBL. WINDS TO REMAIN LIGHT AND VARIABLE FOR KLBF EXCEPT NEAR TSTMS
ALSO LIGHT AND VARIABLE FOR KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON FOR NEZ022-023-035-036-056>059-069>071.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...TAYLOR
Hazardous weather outlook, Jul 17, 7:55 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 AM CDT FRI JUL 17 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-181300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
755 AM CDT FRI JUL 17 2009 /655 AM MDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE FAVORABLE FOR DEVELOPMENT THIS AFTERNOON WEST
OF A LINE FROM MERRIMAN THROUGH OCONTO. SOME STORMS MAY CONTAIN BRIEF
HEAVY RAIN WITH A FEW POSSIBLY BECOMING SEVERE WITH LARGE HAIL
INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY
AS HIGHER HUMIDITY LEVELS MOVE BACK INTO THE REGION FROM THE
SOUTH. THE TIME FRAME FOR THUNDERSTORMS TO BE THE MOST NUMEROUS
AND POSSIBLY SEVERE WILL BE MONDAY AFTERNOON AND MONDAY NIGHT AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE PASS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, Jul 17, 11:19 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             KEYSTONE                41.22N 101.59W
07/17/2009  E1.75 INCH       KEITH              NE   PUBLIC

            GOLF BALL SIZE HAIL IN THE TOWN OF KEYSTONE.

&&

CJS
Local storm report, Jul 17, 11:25 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             2 NE ROSCOE             41.16N 101.57W
07/17/2009  E1.75 INCH       KEITH              NE   PUBLIC

            HAIL RANGING IN SIZE FROM ONE HALF INCH IN DIAMETER UP TO
            THE SIZE OF GOLF BALLS /1.75 INCHES IN DIAMETER/ BEGAN
            AROUND 1110 AM CDT AND LASTED APPROXIMATELY 10 MINUTES.
            THE HAIL COVERED THE GROUND WHITE.

&&

CJS
Local storm report, Jul 17, 11:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             13 NW HAYES CENTER      40.64N 101.20W
07/17/2009  E1.50 INCH       HAYES              NE   PUBLIC

            HAIL WAS SLIGHTLY LARGER THAN WALNUTS.

&&

CJS
Local storm report, Jul 17, 11:46 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1146 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             7 S ROSCOE              41.03N 101.60W
07/17/2009  E2.50 INCH       KEITH              NE   PUBLIC

            HAIL AS LARGE AS TENNIS BALLS FELL BETWEEN 1130 AND 1140
            AM CDT. THE HAIL COVERED THE GROUND...AND WAS ACCOMPANIED
            BY STRONG WINDS AND HEAVY RAINFALL.

&&

CJS
Local storm report, Jul 17, 11:52 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1152 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             8 NW HAYES CENTER       40.59N 101.13W
07/17/2009  E1.75 INCH       HAYES              NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 17, 11:54 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1154 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             7 W HAYES CENTER        40.51N 101.15W
07/17/2009  E1.75 INCH       HAYES              NE   EMERGENCY MNGR

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:42 AM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant32 min
Jul 17, 5:02 AM CDTSevere Thunderstorm WarningLBFKeith, Perkins58 min
Jul 17, 9:15 AM CDTSevere Thunderstorm WarningLBFLincoln45 min
Jul 17, 9:46 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln44 min
Jul 17, 10:06 AM CDTSevere Thunderstorm WarningLBFArthur, Keith39 min
Jul 17, 10:31 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins44 min
Jul 17, 10:40 AM CDTSevere Thunderstorm WarningLBFFrontier50 min
Jul 17, 10:44 AM CDTSevere Thunderstorm WarningLBFKeith46 min
Jul 17, 10:45 AM CDTSevere Thunderstorm WarningLBFHayes, Lincoln45 min
Jul 17, 11:13 AM CDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
Jul 17, 11:20 AM CDTSevere Thunderstorm WarningLBFHayes, Lincoln40 min
Jul 17, 11:46 AM CDTSevere Thunderstorm WarningLBFArthur, Keith44 min
Jul 17, 11:58 AM CDTSevere Thunderstorm WarningLBFChase, Perkins47 min
Jul 17, 12:05 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln40 min
Jul 17, 12:26 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins49 min
Jul 17, 12:39 PM CDTSevere Thunderstorm WarningLBFChase51 min
Jul 17, 1:05 PM CDTSevere Thunderstorm WarningLBFChase, Perkins40 min
Jul 17, 1:43 PM CDTSevere Thunderstorm WarningLBFChase47 min
Jul 17, 3:55 PM CDTSevere Thunderstorm WarningLBFArthur, Grant50 min
Jul 17, 4:24 PM CDTSevere Thunderstorm WarningLBFArthur, Garden51 min
Jul 17, 4:43 PM CDTSevere Thunderstorm WarningLBFArthur, Keith47 min
Jul 17, 5:07 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Keith38 min
Jul 17, 5:42 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith48 min
Jul 17, 6:11 PM CDTSevere Thunderstorm WarningLBFPerkins49 min
Jul 17, 6:43 PM CDTSevere Thunderstorm WarningLBFChase, Perkins47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.